Delaware, 2003

Winter Weather in Delaware, February 15, 2003

February 15, 2003 · NWS PHI · 4 events in 4 counties and zones

A weak low pressure system brought light snow to the northern half of Delaware and a mixture of light rain, freezing rain and light snow to the southern half of Delaware. In New Castle County, precipitation fell as light snow and ended during the morning of the 15th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak low pressure system brought light snow to the northern half of Delaware and a mixture of light rain, freezing rain and light snow to the southern half of Delaware. In New Castle County, precipitation fell as light snow and ended during the morning of the 15th. In Kent County, precipitation fell mainly as light snow, but was mixed with rain at times prior to sunrise on the 15th. The steadiest snow was over during the morning, but intermittent light snow continued into the afternoon. In Sussex County, precipitation began as light rain and slowly transitioned to freezing rain during the morning of the 15th and then to light snow by the afternoon of the 15th before ending toward evening. Untreated roadways were slippery. The highest accumulations were in Kent County, but due to the freezing rain some of the most treacherous driving conditions were in Sussex County. Specific accumulation included 3.0 inches at Dover Air Force Base, 2.2 inches in Bear (New Castle County), 2.0 inches in Harrington (Kent County), 1.0 inch at the New Castle County Airport and Milford (Sussex County) and just a trace in Georgetown (Sussex County) The low pressure system responsible for the light precipitation scooted from west to east across Kentucky and Virginia during the first half of the day on the 15th before heading offshore. In its wake a large high pressure system started to build southeast from nearby Canada and helped set the stage for the most significant snowstorm in seven years.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 14, 4:30 PM EST, 7 hours 30 minutes earlier.

Area forecast discussion, Feb 14, 4:30 PM EST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EST FRI FEB 14 2003

COMPLEX SYSTEM FROM THE MIDWEST HEADED THIS WAY AND WILL AFFECT US
THROUGH THE WEEKEND. FIRST EVENT WILL BE TONIGHT. OVERRUNNING SNOW
WILL BEGIN TONIGHT BEFORE MIDNIGHT SOUTH AND AROUND MIDNIGHT NORTH.
GENERALLY 4 INCHES OR LESS THROUGHOUT OUR CWA, WITH AN INCH OR LESS
IN THE FAR SOUTH AND NEAR THE COAST DUE TO MIXING. SNOW IS EXPECTED
TO END FROM NORTH TO SOUTH ON SAT AS CANADIAN HIGH NUDGES SOUTH.

SAT NIGHT WILL BE BASICALLY PCPN FREE BUT COLD. AS LOW PRES SPINS UP
ALONG THE MID ATLANTIC COAST...SNOW IS EXPECTED TO BEGIN SUN
MORNING. THIS COULD BE A SIGNIFICANT SNOW EVENT WITH OVER A FOOT
POSSIBLE ON THE DELMARVA. HAVE RAISED A WATCH FOR THE ENTIRE CWA.
HAVE KEPT WORDING OF THE WATCH OPEN-ENDED SINCE SNOW COULD EXTEND
INTO MONDAY AS WELL.

HAVE BLENDED MAV/MET TEMPS FOR THIS FCST.

WITH A PROLONGED ONSHORE FLOW THIS WEEKEND...AND WITH A FULL MOON ON
SUNDAY...WE ARE CONCERNED WITH THE POTENTIAL FOR COASTAL FLOODING.
LOOKS LIKE MINOR FLOODING ON SUNDAY WITH A POTENTIAL FOR MODERATE
FLOODING IN SOME LOCATIONS ON MONDAY. NEED TO KEEP AN EYE ON THIS AS
THE EVENT UNFOLDS. AN UPDATED MWS HAS BEEN ISSUED.

ZONES ALREADY ISSUED.

FCSTID =   24
MPO   14  18   2  16 /  80  80  20  70
ABE   18  22   7  21 /  90  90  20  70
RDG   21  25   8  22 / 100 100  20  70
PHL   25  28  13  27 / 100 100  20  70
12N   15  19   5  19 /  80  80  20  70
SMQ   23  27  10  24 / 100 100  20  70
TTN   24  28  12  26 / 100 100  20  70
MIV   27  29  16  28 / 100 100  20  70
ACY   28  31  17  31 / 100 100  20  70
ILG   25  28  13  27 / 100 100  20  70
DOV   28  29  16  28 / 100 100  20  70
GED   29  30  19  29 / 100 100  20  70
ESN   28  29  17  28 / 100 100  20  70

.PHI...

DE...WINTER STORM WATCH FOR SUNDAY FOR ZONES DEZ001>004.
WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
DEZ002>003.
WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
DEZ001...DEZ004.

MD...WINTER STORM WATCH FOR SUNDAY FOR ZONES MDZ008...MDZ012...
MDZ015...MDZ019>020.
WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
MDZ008...MDZ012...MDZ015...MDZ019>020.

NJ...WINTER STORM WATCH FOR SUNDAY FOR ZONES NJZ001...NJZ007>010...
NJZ012>026...NJZ027.
WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
NJZ016>020...NJZ024>026...NJZ027.

PA...WINTER STORM WATCH FOR SUNDAY FOR ZONES PAZ054>055...
PAZ060>062...PAZ067>071.
WINTER WEATHER ADVISORY FOR TONIGHT AND SATURDAY FOR ZONES
PAZ070>071.

JJM
Hazardous weather outlook, Feb 14, 5:51 AM EST, 18 hours 9 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-141245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
551 AM EST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A MIXED PRECIPITATION EVENT IS FORECAST TO BEGIN TONIGHT. A WINTER
STORM WATCH IS IN PLACE FOR PORTIONS OF THE REGION. PLEASE REFER TO
WWUS41 KPHI PHLWSWPHI FOR FURTHER TIMING AND ACCUMULATION DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE MIXED PRECIPITATION EVENT WHICH IS FORECAST TO BEGIN TONIGHT
WILL COME TO AN END TOMORROW. A SECOND PORTION OF THE STORM IS
FORECAST TO AFFECT THE REGION SUNDAY AND SUNDAY NIGHT. SIGNIFICANT
SNOW ACCUMULATION REMAINS POSSIBLE ON SUNDAY. GALE WARNINGS MAY BE
REQUIRED SATURDAY AFTERNOON OR NIGHT FOR THE LOWER DELEWARE BAY AND
THE COASTAL WATERS OF NEW JERSEY AND DELEWARE. A FULL MOON ON SUNDAY
COMBINED WITH PERSISTANT ONSHORE WINDS COULD PRODUCE MINOR TIDAL
FLOODING. PLEASE REFER TO FZUS71 KPHI PHLMWSPHI FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER PARTICIPATION IS NOT ANTICIPATED TODAY. THE NATIONAL WEATHER
SERVICE REQUESTS SPOTTER SNOWFALL REPORTS TONIGHT AND/OR SATURDAY.

KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Kent

When
February 15, 12:00 AM EST to 5:00 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, New Castle

When
February 15, 2:00 AM EST to 9:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
February 15, 6:00 AM EST to 6:00 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches / X E Sussex

When
February 15, 9:00 AM EST to 6:00 PM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347927, 5347928, 5347926, 5347925.